Michigan, 2021Damaging Winds in Michigan, August 28, 2021
August 28, 2021 · NWS GRR · 2 events in 1 county or zone
There were numerous reports of wind damage tied to severe storms that affected portions of Gratiot county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $225,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were numerous reports of wind damage tied to severe storms that affected portions of Gratiot county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 28, 2:02 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 28, 2:02 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
302 PM EDT Sat Aug 28 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 232 PM EDT Sat Aug 28 2021
- Severe weather risk through Sunday
- Less humid weather early next week
&&
.DISCUSSION...(This evening through next Saturday)
Issued at 232 PM EDT Sat Aug 28 2021
- Severe weather risk through Sunday
The atmosphere is very unstable this afternoon and an MCV is
tracking eastward through Northern Lower MI at this time. Storms
have developed closer to the track of the MCV. Effective deep layer
shear is elevated south of this MCV. A few showers did start to
develop around Muskegon...they weakened. Additions showers are
trying to develop around Manitowoc...which could track into
Northwest parts of the CWA if they survive. Through sunset it looks
possible for an isolated severe thunderstorm...mainly north of a
Muskegon to Alma line. Later tonight a stronger low level jet forms
upstream in WI which then tracks into Northern Lower MI. The
current thinking is that the main area of convection with this low
level jet stays north of the CWA. If the low level jet sets up
further south...we could see the stronger convection rolling into
our CWA...again later tonight. Will need to monitor trends
closely.
On Sunday the cold front pushes through from the northwest. It will
be warm and unstable as this front moves in. This will result in a
broken line of showers and thunderstorms developing. The mid level
low in Ontario will be tracking northeast and we see only slight
height falls at that level. Thus the more favorable dynamics will
be to the northeast of Lower MI. The mid level wind fields do
strengthen...which will support gusty winds with any stronger
storms. The stronger deep layer shear is shown to be lagging
behind the surface front...which would limit the organized
convective risk along the front here in MI Sunday afternoon.
- Less humid weather early next week
The PWAT values fall off considerably for Monday as the front
stalls out south of the CWA. The front is expected to remain south
of the CWA through Wednesday as a deeper northwest flow tries to
set up. Thus...much less in the way of humidity will be around. In
addition the temperatures will trend toward more seasonable values
for this time of the year.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 126 PM EDT Sat Aug 28 2021
A stagnant airmass is in place across the region and we don't
expect much to change through the period. It's possible a few
storms could develop this afternoon, but chances are low they
would be near a TAF site. A similarly low chance of fog is
possible after 10z tonight, but chances are too low to put in the
TAF. Otherwise, VFR conditons are expected.
&&
.MARINE...
Issued at 232 PM EDT Sat Aug 28 2021
Southwest winds will increase tonight into Sunday as the cold
front moves in. This will increase the waves to up over 3 feet.
The longer fetch will favor the region from Holland then to the
north for the biggest waves. Some values over 5 feet look likely. The
south sides of the piers will be impacted up and down the
lakeshore. Given the warm water an increased numbers of swimmers
may try to enter the water...which would increase the risk. We
already issued the beach hazards so warn of the situation.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Sunday morning through Sunday
evening for MIZ037-043-050-056-064-071.
Heat Advisory until 8 PM EDT this evening for MIZ037>040-043>046-
050>052-056>059-064>067-071>074.
LM...Small Craft Advisory from 2 AM to 10 PM EDT Sunday for
LMZ844>849.
&&
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...04
MARINE...MJSHazardous weather outlook, Aug 28, 10:30 AM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1130 AM EDT Sat Aug 28 2021
MIZ037>040-043>046-050>052-056>059-064>067-071>074-290930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1130 AM EDT Sat Aug 28 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
A Heat Advisory remains in effect for this afternoon as heat index
values of around 100 degrees are predicted.
A few thunderstorms are possible this afternoon and evening. A
marginal risk for severe weather exists...mainly to the north of a
Muskegon to Alma line. Damaging winds are the primary risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A line of thunderstorms, a few of which could be strong to severe,
is looking likely Sunday afternoon and evening. Strong wind gusts
and hail are the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday afternoon and evening.
LMZ844>849-290930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1130 AM EDT Sat Aug 28 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This afternoon and Tonight
A moderate risk for hazardous swim conditions exists this afternoon.
A few thunderstorms are possible this afternoon and evening. Locally
gusty winds and frequent lightning are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Stronger thunderstorms are possible along a cold front Sunday
afternoon and evening. Gusty winds and hail are the primary
threats.
Dangerous swim conditions are predicted for Sunday. Conditions will
be hazardous for small craft as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday afternoon and evening.
In the hours before
Special weather statement, Aug 28, 2:54 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
354 PM EDT Sat Aug 28 2021
MIZ040-282100-
Clare MI-
354 PM EDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of Clare County through
500 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Roscommon Township, or 11 miles south of Prudenville,
moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Farwell... Harrison... Lake...
Lake George... Long Lake... Leota...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 8461 4386 8461 4383 8507 4416 8491
TIME...MOT...LOC 1953Z 257DEG 34KT 4413 8470
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJSSpecial weather statement, Aug 28, 3:07 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
407 PM EDT Sat Aug 28 2021
MIZ046-051-282115-
Montcalm MI-Isabella MI-
407 PM EDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of southwestern
Isabella and northeastern Montcalm Counties through 515 PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lakeview, or 9 miles northwest of Stanton, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Edmore... Lakeview... McBride...
Langston... Westville... Cedar Lake...
Entrican... Six Lakes... Wyman...
Winn... Vestaburg...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4333 8485 4329 8529 4344 8534 4347 8524
4347 8509 4350 8508 4354 8485
TIME...MOT...LOC 2007Z 258DEG 18KT 4339 8522
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MJSSpecial weather statement, Aug 28, 4:43 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
543 PM EDT Sat Aug 28 2021
MIZ052-282245-
Gratiot MI-
543 PM EDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of northern Gratiot
County through 645 PM EDT...
At 542 PM EDT, Doppler radar was tracking a strong thunderstorm near
Breckenridge, or 11 miles northeast of Alma, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alma... St. Louis... Breckenridge...
Wheeler... Forest Hill...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4331 8448 4336 8474 4346 8475 4347 8472
4346 8437 4331 8437
TIME...MOT...LOC 2142Z 260DEG 29KT 4345 8446
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCThunderstorm Wind, Gratiot
- When
- August 28, 4:58 PM EST to 5:10 PM EST
- Where
- Gratiot County, 1.22 mi NE of Forest Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $75,000
- Reported by
- State Official
- Coordinates
- 43.440, -84.680
A state official reported that a tree was blown down onto a house.
Thunderstorm Wind, Gratiot
- When
- August 28, 5:36 PM EST to 5:55 PM EST
- Where
- Gratiot County, 1.66 mi ESE of St Louis to 0.69 mi N of Breckenridge
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $150,000
- Reported by
- State Official
- Coordinates
- 43.410, -84.570
Numerous trees and tree limbs and power lines were blown down across portions of Gratiot county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in Louisiana, August 28 to 31, 202130 deaths · $12 billion · EF1 · 54 events
- Hurricane and Tornadoes in Mississippi, August 28 to 31, 2021$11 million · EF1 · 27 events
- Tornadoes and Flash Flooding in South Dakota, August 28, 2021$3.9 million · EF1 · 47 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2021$1.2 million · 3.75 in hail · 55 events
- Tornado and Hail in Minnesota, August 28, 2021$435,000 · EF0 · 20 events
- Hail and Damaging Winds in Iowa, August 28, 2021$540,000 · 4 in hail · 7 events
- Damaging Winds and Lightning Strike in Virginia, August 28, 20211 injured · $80,000 · 60 kt wind · 29 events
- Lightning Strike in Minnesota, August 28, 2021$185,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 28 to 31, 202151 kt wind · 37 events
- Flash Flood in Pennsylvania, August 28, 2021$50,000 · 1 event
- Damaging Winds in Michigan, August 28, 2021$32,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in South Dakota, August 28, 20212.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973859, 973860.